Alert archive / Michigan / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 18, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jun 10, 2021, 3:46 PM EDT for Ontonagon County, Michigan. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2021, 3:46 PM EDT (19:46 UTC)
- Expired
- Jun 10, 2021, 4:15 PM EDT
- In force
- 29 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Ontonagon County, MI
The radar
The Marquette radar (KMQT), 117 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.8 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
007
WUUS53 KMQT 101946
SVRMQT
MIC131-102015-
/O.NEW.KMQT.SV.W.0018.210610T1946Z-210610T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Marquette MI
346 PM EDT Thu Jun 10 2021
The National Weather Service in Marquette has issued a
* Severe Thunderstorm Warning for...
East central Ontonagon County in western Upper Michigan...
* Until 415 PM EDT.
* At 345 PM EDT, a severe thunderstorm was located over Mass City, or
13 miles southeast of Ontonagon, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
east central Ontonagon County, including the following locations...
Greenland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4681 8929 4684 8893 4679 8893 4677 8894
4676 8892 4668 8894 4668 8898 4665 8899
4672 8926
TIME...MOT...LOC 1945Z 273DEG 16KT 4675 8909
HAIL...1.00IN
WIND...60MPH
$$
JPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:49 PM EDT, 57 minutes earlier.
Area forecast discussion, Jun 10, 2:49 PM EDT, 57 minutes before
Area Forecast Discussion National Weather Service Marquette MI 249 PM EDT Thu Jun 10 2021 .SHORT TERM...(This evening through Friday) Issued at 249 PM EDT THU JUN 10 2021 Showers and thunderstorms moved through the west and Lake Superior this morning ahead of a surface cold front moving into the western part of Lake Superior. Cloud cover associated with these really delayed warming through the day. By 10am, ob sites in the Keweenaw were still in the low 60s and the west was only in the mid 70s. Fog that developed after the rain moved through certainly helped keep temps low, particularly in the Keweenaw. In areas where shower and thunderstorm activity has been absent, temps warmed up into the mid- upper 70s to near 80F in some interior locations this morning. Closer to Lake Michigan, temps so far have topped out near 70F. This afternoon, models are queuing in on another round of convective activity across the west half. The driver appears to be an upper level shortwave diving southeast across the lake and into the west. There are some differences among the guidance, and likely some exaggeration by some, mainly the NAM, but generally expecting 1-2000 j/kg of MLCAPE with minimal CIN to allow for activity to start firing close to 18z. Limitations on sustaining updrafts will be weak deep shear, but low level shear of 20-30 kts could sustain some thunderstorms, particularly if the lake breeze is in the vicinity. CAPE profiles, DCAPE and steep low-level lapse rates suggest severe wind and hail could be possible. Convection should dissipate overnight. However, recent HRRR runs try to maintain activity a little longer over eastern Lake Superior, which would then move into the east. Persistent surface moisture and patchy dense fog should help to maintain above normal lows, particularly in areas where it does end up raining. Overall, expecting lows to bottom out near 60F with some mid 50s possible in the mid 50s. Upper level ridging will persist over the western half of our forecast area, forcing an upstream low to drift north from the Dakotas into Manitoba. Surface front tied to this low is expected to move into the western half of our forecast area by afternoon, helping to once again set the stage for another round of showers and thunderstorms by afternoon. Highs tomorrow look to be in the 80s inland and high 60s to mid 70s by the lakeshores. .LONG TERM...(Friday through Wednesday) Issued at 315 AM EDT THU JUN 10 2021 Upper air pattern consists of a 500 mb ridge over the southern plains 12z Fri with a trough in the northern plains and one over the eastern U.S. The 500 mb ridge axis is in the upper Great Lakes 12z Fri. The trough in the northern plains affects the upper Great Lakes Fri into Sat. Did not make too many changes to the going forecast. In the extended, the GFS and ECMWF show a 500 mb ridge over the Rockies and a deep trough off the west coast and another trough in the ern U.S. 12z Sun. Pattern amplifies 12z Mon with the trough in the ern U.S. becoming more amplified. The ridge moves out into the plains 12z Tue and Wed. A trough over the Canadian Rockies 12z Wed moves over the top of the ridge and into central Canada 12z Thu which helps to flatten the ridge somewhat as it affects the upper Great Lakes on Thu. Temperatures look to cool down to slightly above normal for this forecast period. Did add in some slight chance pops for Sun afternoon and evening as a shortwave is nearby and with strong diurnal heating, showers cannot be ruled out. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 133 PM EDT THU JUN 10 2021 Lingering showers and thunderstorms will continue to move close to KSAW early this TAF period. Additional convective development is expected again this afternoon across western and central Upper Michigan. With these, brief downpours could cause visibility reductions and gusty winds, particuarly if they move directly over a terminal. Outside of this, particularly at KCMX, VFR conditions are expected this afternoon. Tonight, with lingering low level moisture under a nighttime inversion, expecting areas of patchy fog to develop and low ceilings. Guidance brings all three terminals down to LIFR ceilings and 2 mile visibilities before conditions slowly improve through the day tomorrow. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 249 PM EDT THU JUN 10 2021 Winds are expected to be 20 knots or less for most of the forecast period. As a cold front passes through the lake today, thunderstorms are expected to develop. Some could product some gusty winds and hail. After the front, lingering moisture atop the cool lake will create pockets of dense fog. Areas of fog are expected at times through the weekend as well, particularly in areas that have experienced any rain fall. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...JP LONG TERM...07 AVIATION...JP MARINE...JP
Hazardous weather outlook, Jun 10, 3:31 AM EDT, 12 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 331 AM EDT Thu Jun 10 2021 MIZ001>007-009>014-084-085-111200- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 331 AM EDT Thu Jun 10 2021 /231 AM CDT Thu Jun 10 2021/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Today and Tonight Hot weather is expected to last through Friday. Take steps to prevent heat exhaustion when outdoors, and never leave children or pets in a hot car! Thunderstorms are possible mainly this afternoon and evening. Some of the storms could be severe and contain damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Hot weather is expected to last Friday. Take steps to prevent heat exhaustion when outdoors, and never leave children or pets in a hot car! Thunderstorms are possible through Saturday, mainly in the afternoon and evening hours. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or wind damage from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. LSZ162-240>251-263>267-111200- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 331 AM EDT Thu Jun 10 2021 /231 AM CDT Thu Jun 10 2021/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Today and Tonight Thunderstorms are possible through tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are possible across the lake Friday into Saturday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-111200- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 331 AM EDT Thu Jun 10 2021 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Today and Tonight There is a chance of thunderstorms tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a chance of thunderstorms Friday into Saturday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. 07
In the hours before
Local storm report, Jun 10, 10:08 AM EDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1008 AM EDT THU JUN 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 AM HEAVY RAIN 1 WSW TWIN LAKES 46.89N 88.85W
06/10/2021 M1.30 INCH HOUGHTON MI TRAINED SPOTTER
DURATION ESTIMATED BY RADAR.
&&
TAPSpecial weather statement, Jun 10, 2:29 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Marquette MI
129 PM CDT Thu Jun 10 2021
MIZ009-101900-
Gogebic MI-
129 PM CDT Thu Jun 10 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOGEBIC COUNTY UNTIL 200
PM CDT...
At 129 PM CDT, Doppler radar was tracking a strong thunderstorm over
Marenisco, or 21 miles east of Ironwood, moving southeast at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Marenisco, Presque Isle Reservoir and Pomeroy Lake.
LAT...LON 4648 8980 4643 8948 4623 8960 4624 8962
4637 8985
TIME...MOT...LOC 1829Z 295DEG 13KT 4638 8972
JPLocal storm report, Jun 10, 3:04 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
304 PM EDT THU JUN 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM HAIL MARENISCO 46.38N 89.70W
06/10/2021 M0.25 INCH GOGEBIC MI PUBLIC
LOTS OF PEA SIZE HAIL AT THE GENERAL STORE.
TIME CONFIRMED WITH RADAR.
&&
JAWThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 6:56 AM EDT | Special Weather Statement | MQT | Houghton, Ontonagon | 49 min |
| Jun 10, 2:29 PM EDT | Special Weather Statement | MQT | Gogebic | 31 min |
| Jun 10, 2:38 PM EDT | Severe Thunderstorm Warning | MQT | Gogebic | 37 min |
| Jun 10, 3:14 PM EDT | Severe Thunderstorm Warning | MQT | Gogebic, Ontonagon | 31 min |
| Jun 10, 3:30 PM EDT | Severe Thunderstorm Warning | MQT | Ontonagon | 30 min |
| Jun 10, 3:37 PM EDT | Severe Thunderstorm Warning | MQT | Gogebic | 23 min |
| Jun 10, 3:50 PM EDT | Special Marine Warning | MQT | 25 min | |
| Jun 10, 4:56 PM EDT | Special Weather Statement | MQT | Houghton | 34 min |
| Jun 10, 5:03 PM EDT | Special Marine Warning | MQT | 27 min | |
| Jun 10, 5:12 PM EDT | Severe Thunderstorm Warning | MQT | Gogebic | 48 min |
| Jun 10, 5:32 PM EDT | Severe Thunderstorm Warning | MQT | Baraga, Houghton | 13 min |
| Jun 10, 5:34 PM EDT | Special Marine Warning | MQT | 26 min | |
| Jun 10, 6:37 PM EDT | Severe Thunderstorm Warning | MQT | Houghton | 23 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.